Alert archive / Georgia / Freeze Warnings in 2023
Freeze Warning 4, NWS Atlanta, GA
NWS Atlanta, GA issued this freeze warning at Mar 17, 2023, 10:16 AM EDT for 24 counties in Georgia. It took effect at Mar 18, 2023, 2:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2023, 10:16 AM EDT (14:16 UTC)
- In effect from
- Mar 18, 2023, 2:00 AM EDT
- Expired
- Mar 18, 2023, 11:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Atlanta, GA
All 24 counties
Bartow County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Cobb County, GA, Dade County, GA, Dawson County, GA, Douglas County, GA, Fannin County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Haralson County, GA, Lumpkin County, GA, Murray County, GA, Paulding County, GA, Pickens County, GA, Polk County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA
The radar
The Atlanta radar (KFFC), 119 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 357 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
144 WWUS72 KFFC 171416 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 1016 AM EDT Fri Mar 17 2023 GAZ001>009-011>016-019>021-030>032-041>043-181000- /O.UPG.KFFC.FZ.A.0004.230318T0600Z-230318T1500Z/ /O.NEW.KFFC.FZ.W.0004.230318T0600Z-230318T1500Z/ /O.NEW.KFFC.FZ.A.0005.230319T0500Z-230319T1500Z/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Polk-Paulding-Cobb-Haralson-Carroll-Douglas- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, Cartersville, Marietta, Carrollton, and Douglasville 1016 AM EDT Fri Mar 17 2023 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 11 AM EDT SATURDAY... ...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 29 expected. For the Freeze Watch, sub-freezing temperatures as low as 23 possible. * WHERE...Portions of north central, northeast and northwest Georgia. * WHEN...For the Freeze Warning, from 2 AM to 11 AM EDT Saturday. For the Freeze Watch, from late Saturday night through Sunday morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ GAZ022>025-027-033>038-044>050-052>060-066>072-078-079-089-181000- /O.NEW.KFFC.FZ.A.0005.230319T0500Z-230319T1500Z/ Forsyth-Hall-Banks-Jackson-Madison-North Fulton-Gwinnett-Barrow- Clarke-Oconee-Oglethorpe-South Fulton-DeKalb-Rockdale-Walton- Newton-Morgan-Greene-Heard-Coweta-Fayette-Clayton-Spalding-Henry- Butts-Jasper-Putnam-Troup-Meriwether-Pike-Upson-Lamar-Monroe- Jones-Harris-Talbot-Muscogee- Including the cities of Gainesville, Atlanta, Lawrenceville, Athens, East Point, Decatur, Conyers, Covington, Newnan, Peachtree City, Griffin, and Columbus 1016 AM EDT Fri Mar 17 2023 ...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING... * WHAT...Sub-freezing temperatures as low as 29 possible. * WHERE...Portions of central, east central, north central, northeast and west central Georgia. * WHEN...From late Saturday night through Sunday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
1 follow-up statement
147 WWUS72 KFFC 180736 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 336 AM EDT Sat Mar 18 2023 GAZ001>009-011>016-019>021-030>032-041>043-182000- /O.UPG.KFFC.FZ.A.0005.230319T0500Z-230319T1500Z/ /O.NEW.KFFC.FZ.W.0005.230319T0500Z-230319T1500Z/ /O.NEW.KFFC.FZ.A.0006.230320T0200Z-230320T1500Z/ /O.CON.KFFC.FZ.W.0004.000000T0000Z-230318T1500Z/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Polk-Paulding-Cobb-Haralson-Carroll-Douglas- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, Cartersville, Marietta, Carrollton, and Douglasville 336 AM EDT Sat Mar 18 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 1 AM TO 11 AM EDT SUNDAY... ...FREEZE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY MORNING... * WHAT...For the first Freeze Warning, sub-freezing temperatures as low as 30. For the second Freeze Warning, sub-freezing temperatures as low as 22 expected. For the Freeze Watch, sub- freezing temperatures as low as 22 possible. * WHERE...Portions of north central, northeast and northwest Georgia. * WHEN...For the first Freeze Warning, until 11 AM EDT this morning. For the second Freeze Warning, from 1 AM to 11 AM EDT Sunday. For the Freeze Watch, from Sunday evening through Monday morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ GAZ022>025-027-033>038-044>050-052>060-066>072-078-079-089-182000- /O.UPG.KFFC.FZ.A.0005.230319T0500Z-230319T1500Z/ /O.NEW.KFFC.FZ.W.0005.230319T0500Z-230319T1500Z/ /O.NEW.KFFC.FZ.A.0006.230320T0200Z-230320T1500Z/ Forsyth-Hall-Banks-Jackson-Madison-North Fulton-Gwinnett-Barrow- Clarke-Oconee-Oglethorpe-South Fulton-DeKalb-Rockdale-Walton- Newton-Morgan-Greene-Heard-Coweta-Fayette-Clayton-Spalding-Henry- Butts-Jasper-Putnam-Troup-Meriwether-Pike-Upson-Lamar-Monroe- Jones-Harris-Talbot-Muscogee- Including the cities of Gainesville, Atlanta, Lawrenceville, Athens, East Point, Decatur, Conyers, Covington, Newnan, Peachtree City, Griffin, and Columbus 336 AM EDT Sat Mar 18 2023 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 11 AM EDT SUNDAY... ...FREEZE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY MORNING... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 27 expected. For the Freeze Watch, sub-freezing temperatures as low as 25 possible. * WHERE...Portions of central, east central, north central, northeast and west central Georgia. * WHEN...For the Freeze Warning, from 1 AM to 11 AM EDT Sunday. For the Freeze Watch, from Sunday evening through Monday morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ GAZ039-051-061-062-073-182000- /O.NEW.KFFC.FZ.W.0005.230319T0500Z-230319T1500Z/ /O.NEW.KFFC.FZ.A.0006.230320T0200Z-230320T1500Z/ Wilkes-Taliaferro-Hancock-Warren-Baldwin- Including the city of Milledgeville 336 AM EDT Sat Mar 18 2023 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 11 AM EDT SUNDAY... ...FREEZE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY MORNING... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 31 expected. For the Freeze Watch, sub-freezing temperatures as low as 28 possible. * WHERE...Wilkes, Taliaferro, Hancock, Warren and Baldwin Counties. * WHEN...For the Freeze Warning, from 1 AM to 11 AM EDT Sunday. For the Freeze Watch, from Sunday evening through Monday morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ GAZ074>076-080>085-090>097-102>109-182000- /O.NEW.KFFC.FZ.A.0006.230320T0200Z-230320T1500Z/ Washington-Glascock-Jefferson-Taylor-Crawford-Bibb-Twiggs- Wilkinson-Johnson-Chattahoochee-Marion-Schley-Macon-Peach-Houston- Bleckley-Laurens-Stewart-Webster-Sumter-Dooly-Crisp-Pulaski- Wilcox-Dodge- Including the cities of Macon, Warner Robins, Dublin, Lumpkin, Americus, and Cordele 336 AM EDT Sat Mar 18 2023 ...FREEZE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY MORNING... * WHAT...Sub-freezing temperatures as low as 28 possible. * WHERE...Portions of central, east central and west central Georgia. * WHEN...From Sunday evening through Monday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this freeze warning went out at Mar 17, 7:44 AM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Mar 17, 7:44 AM EDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 744 AM EDT Fri Mar 17 2023 ...New 12Z Aviation Discussion... .SHORT TERM... (Today through Saturday) Issued at 323 AM EDT Fri Mar 17 2023 As the morning begins, an intensifying low pressure system is positioned over the Great Lakes region, with a cold front dropping southward into the Lower Mississippi River Valley. As the surface low moves into Southeast Canada over the course of the day, the cold front will advance eastward towards Georgia. The approaching front and southerly fetch will continue to increase low-level moisture and cloud cover through the morning. Ample cloud cover will keep overnight low temperatures from dropping as low as the previous few nights, and are instead forecast to be in the upper 40s and low 50s across the area. Dewpoints are quickly increasing from west to east and will continue over the course of the day, reaching into the upper 50s across the area by this afternoon. Showers have begun to spread into far northwest Georgia, which are expected to increase in coverage and spread south and east into the forecast area as the frontal boundary approaches. Widespread showers are expected throughout the day, primarily along and north of the I-85 corridor during the morning and early afternoon hours. The better coverage of clouds and precipitation in this area will limit afternoon highs to the mid 60s. In contrast, with more diurnal warming, temperatures are anticipated to warm into the mid 70s in central Georgia. Hi-res guidance has been consistent on indicating another wave of precipitation will move into central Georgia in the early to mid afternoon as the cold front drops into the area. After this point, the axis of the most widespread precipitation will begin to push southward ahead of the front. While the majority of the precipitation today is expected to be showery, considering the temperatures in the mid 70s and dewpoints in the upper 50s, the aforementioned locations in central Georgia could see enough airmass recovery to see isolated to scattered surface-based thunderstorms. SBCAPE values of up to 500-800 J/kg will be possible in portions of west-central Georgia this afternoon. As the parent surface low moves northeastward into Canada, the best dynamics look to be displaced well to the north of the frontal forcing through the forecast area. If any destabilization is able to occur in the afternoon, there will also be 0-1 km shear values of 25- 35 kts and 0-1 storm relative helicity values between 150-250 m2/s2 ahead of the front. The highest low-level shear and SRH values now appear that they will be displaced from the best surface-based instability. In any case, the possibility still exists that isolated storms could become strong to marginally severe, capable of producing gusty winds. A short-lived tornado cannot be ruled out, but is looking increasingly unlikely. We are looking at a conditional threat for severe weather, and any strong to severe storms developing will be contingent upon destabilization. This appears to be most likely in the far southwestern corner of the CWA during the afternoon, and The SPC has maintained a Day 1 Marginal Risk for severe weather in this area. Thunderstorm chances will gradually diminish this evening and tonight as the cold front advances through Georgia. The main axis of precipitation will be confined to the far south and east portions of the forecast area by Saturday morning. Meanwhile, cool and dry northwesterly flow will filter into north Georgia behind the front. Temperatures north of I-85 are expected to drop into the upper 20s to low 30s, warranting a Freeze Watch in this area for late tonight into Saturday morning. Low temperatures are forecast to be in the mid 30s to low 40s elsewhere across the CWA. The cold front will become elongated and stall as it becomes nearly parallel to the upper level southwesterly flow, which will keep scattered showers and increased cloud cover in place across the southern tier on Saturday. Afternoon highs on Saturday will be in the 50s. King && .LONG TERM... (Saturday night through Thursday) Issued at 323 AM EDT Fri Mar 17 2023 Long term picks up on Saturday evening with FROPA pushing off to the SE CWA, with lingering rain or light showers possible across central Georgia. Otherwise, main concerns in the extended will be unseasonably cooler temps reaching near Freeze Warning criteria Saturday night through Monday night, with coolest temps in the 20s to low 30s expected along and north of the I-85 corridor. Couple systems to keep an eye on through the extended. First one to impact the area will be possible on Tuesday with GFS continually progging the wet solution the last few runs over central Georgia as a shallow mid- lvl trough ejects eastward over the area as an associated surface deepens off the SC coast. Meanwhile, ECMWF, CONS, and a few other models remain dry with surface high reigning supreme. Kept PoPs negligible for now but something to monitor. Continuing on, another FROPA possible late in the extended forecast, approaching NW Georgia between Thursday night to Saturday afternoon. Timing differences, QPF totals, strength of system vary from model to model, so went with low range Chance PoPs across N Georgia by late Thursday night. Morgan && .AVIATION... (12Z TAFS) Issued at 738 AM EDT Fri Mar 17 2023 SHRA is ongoing across NW GA ahead of an approaching cold front, and have begun to spread into the ATL area. Showers are expected to spread southward throughout the day. TSRA chances are expected to be confined mainly to the south of ATL, so thunder mention has been pulled from the ATL TAF. Ceilings have dropped to MVFR at ATL, and are anticipated to lower to IFR by 14Z. Ceilings are anticipated to lift to MVFR after the frontal passage on Friday night and scatter out during the early morning hours on Saturday. Lower visibilities can be expected during heavier showers.SW winds are expected to increase to 10-14 kts with gusts up to 25 kts after 14-15Z and through much of the daytime. Winds will shift to NW after the front moves through the area after 02Z. Ceilings are expected to scatter out and return to VFR after 06Z. //ATL Confidence...12Z Update... Medium confidence on all elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 38 55 31 52 / 70 0 0 0 Atlanta 35 51 30 47 / 50 0 0 0 Blairsville 29 46 22 43 / 20 0 0 0 Cartersville 32 52 26 47 / 20 0 0 0 Columbus 40 55 34 53 / 80 10 10 0 Gainesville 35 52 30 49 / 40 0 0 0 Macon 41 55 36 53 / 90 20 10 0 Rome 32 52 27 47 / 10 0 0 0 Peachtree City 35 52 29 48 / 50 10 0 0 Vidalia 48 57 41 58 / 90 60 30 10 && .FFC WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late tonight through Saturday morning for GAZ001>009-011>016-019>021-030>032-041>043. && SHORT TERM...King LONG TERM....Morgan AVIATION...King
Hazardous weather outlook, Mar 17, 5:31 AM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 531 AM EDT Fri Mar 17 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-180945- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 531 AM EDT Fri Mar 17 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered thunderstorms will be possible Friday afternoon and evening. Isolated storms in central Georgia could become strong and capable of producing gusty winds. A Freeze Watch has been issued for portions of north Georgia, roughly along and north of I-85, for tonight into Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... A Freeze Watch will remain in effect for portions of north Georgia, roughly along and north of I-85, until 11 AM EDT on Saturday morning. Sub-freezing temperatures will be possible once again across north and portions of central Georgia Saturday night into Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:08 AM EDT | Freeze Watch | FFC | Bartow, Carroll, Catoosa, Chattooga, Cherokee, Cobb and 18 more | 7 hr |
| Mar 17, 10:16 AM EDT | Freeze Watch | FFC | Banks, Barrow, Bartow, Butts, Carroll, Catoosa and 54 more | 17 hr |
Nearby
Freeze Warnings in Georgia, 2023Every freeze warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.